Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Quotients by $ {\bf C}\sp\ast \times{\bf C}\sp\ast$ actions


Authors: Andrzej Białynicki-Birula and Andrew John Sommese
Journal: Trans. Amer. Math. Soc. 289 (1985), 519-543
MSC: Primary 32M05; Secondary 14L30
DOI: https://doi.org/10.1090/S0002-9947-1985-0784002-8
MathSciNet review: 784002
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ T \approx {{\mathbf{C}}^\ast} \times {{\mathbf{C}}^\ast}$ act meromorphically on a compact Kähler manifold $ X$, e.g. algebraically on a projective manifold. The following is a basic question from geometric invariant theory whose answer is unknown even if $ X$ is projective.

PROBLEM. Classify all $ T$-invariant open subsets $ U$ of $ X$ such that the geometric quotient $ U \to U/T$ exists with $ U/T$ a compact complex space (necessarily algebraic if $ X$ is).

In this paper a simple to state and use solution to this problem is given. The classification of $ U$ is reduced to finite combinatorics. Associated to the $ T$ action on $ X$ is a certain finite $ 2$-complex $ \mathcal{C}(X)$. Certain $ \{ 0,1\} $ valued functions, called moment measures, are defined in the set of $ 2$-cells of $ \mathcal{C}(X)$. There is a natural one-to-one correspondence between the $ U$ with compact quotients, $ U/T$, and the moment measures.


References [Enhancements On Off] (What's this?)

  • [1] M. F. Atiyah, Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), 1-15. MR 642416 (83e:53037)
  • [2] A. Białynicki-Birula and A. J. Sommese, Quotients by $ {{\mathbf{C}}^\ast}$ and $ {\text{SL}}(2,{\mathbf{C}})$ actions, Trans. Amer. Math. Soc. 279 (1983), 773-800. MR 709583 (85i:32045)
  • [3] A. Białynicki-Birula and J. Swiecicka, Complete quotients by algebraic torus actions, Group Actions and Vector Fields (ed., J. B. Carrell), Lecture Notes in Math., vol. 956, Springer-Verlag, Berlin and New York, 1982, pp. 10-22. MR 704983 (85d:14065)
  • [4] J. B. Carrell and A. J. Sommese, $ {{\mathbf{C}}^\ast}$-actions, Math. Scand. 43 (1978), 49-59. MR 523824 (80h:32053)
  • [5] -, Some topological aspects of $ {{\mathbf{C}}^\ast}$ actions on compact Kaehler manifolds, Comment. Math. Helv. 54 (1979), 567-582. MR 552677 (80m:32032)
  • [6] E. Duma, Decompositions of algebraic varieties given by actions of algebraic tori, Bull Acad. Polon. Sci. Sér. Sci. Math. 27 (1979), 195-200. MR 542782 (80m:14031)
  • [7] T. Frankel, Fixed points and torsion on Kähler manifolds, Ann. of Math. 70 (1959), 1-8. MR 0131883 (24:A1730)
  • [8] A. Fujiki, On automorphism groups of compact Kähler manifolds, Invent. Math. 44 (1978), 225-258. MR 0481142 (58:1285)
  • [9] -, Fixed points of the actions on compact Kähler manifolds, Publ. Res. Inst. Math. Sci. 15 (1979), 797-826. MR 566083 (81c:32055)
  • [10] -, Closedness of the Douady spaces of compact Kähler spaces, Publ. Res. Inst. Math. Sci. 14 (1978), 1-52. MR 0486648 (58:6361)
  • [11] H. Holmann, Komplexe Räume mit komplexen Transformationsgruppen, Math. Ann. 150 (1963), 327-360. MR 0150789 (27:776)
  • [12] M. Koras, Linearization of reductive group actions, Lecture Notes in Math., vol. 956, Group Actions and Vector Fields (ed., J. B. Carrell), Springer-Verlag, Berlin and New York, 1982, pp. 92-98. MR 704989 (85g:32050)
  • [13] D. Lieberman, Compactness of the Chow scheme: applications to automorphisms and deformations of Kaehler manifolds, Séminaire Norguet, Lecture Notes in Math., vol. 670, Springer-Verlag, Berlin and New York, 1978. MR 521918 (80h:32056)
  • [14] D. Luna, Slices étales, Bull. Soc. Math. France Mém. 33 (1975), 231-238. MR 0318167 (47:6714)
  • [15] D. Mumford, Geometric invariant theory, Ergebnisse Math. Grenzgeb., Bd. 34, Springer-Verlag, Berlin and New York, 1965. MR 0214602 (35:5451)
  • [16] A. J. Sommese, Extension theorems for reductive group actions on compact Kaehler manifolds, Math. Ann. 218 (1975), 107-116. MR 0393561 (52:14370)
  • [17] H. Sumihiro, Equivariant completion, J. Math. Kyoto Univ. 14 (1974), 1-28. MR 0337963 (49:2732)
  • [18] R. O. Wells, Jr., Comparison of de Rham and Dolbeault cohomology for proper surjective mappings, Pacific J. Math. 53 (1974), 281-300. MR 0367307 (51:3549)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32M05, 14L30

Retrieve articles in all journals with MSC: 32M05, 14L30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0784002-8
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society